Kansas, 2021

Damaging Wind in Kansas, July 25, 2021

July 25, 2021 · NWS TOP · 1 event in 1 county or zone

Developing thunderstorms produced a severe wind gust in Cloud County early on 7/25.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Developing thunderstorms produced a severe wind gust in Cloud County early on 7/25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 25, 4:31 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 25, 4:31 AM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
531 AM CDT Sun Jul 25 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 256 AM CDT Sun Jul 25 2021

At 07Z, GOES imagery and the most recent 00Z upper air data suggest
that weak flow remains over the forecast area with the mean
Westerlies well to the north of the area into Canada and along
portions of the international border.  A negatively tilted trough
continues to work into portions of the northeastern CONUS and
eastern Canadian provinces.  Situated just south of the area over
the southern Plains is a dome of high pressure that continues to
build and eventually dominate the weather pattern across the
forecast area into this upcoming week bringing a return to dangerous
heat across the region.  The monsoonal moisture remains over the
Desert Southwest.

A weak frontal boundary is just north of the area generally just
north of the Kansas/Nebraska border.  A few elevated storms remain
over north central MO and then back over south central Nebraska.
These storms should be maintained over south central NE and begin to
move southeast into the early morning hours today.  As they do so,
outflows should develop and help to push the surface boundary into
the area.  Mainly convectively induced shortwave energy should also
help to sustain development augmented a bit by the heating of the day
today.  The largest hazard through today and even possibly through
part of the Monday appears to be downdraft winds and then isolated
areas of heavy rain with slow moving storms.  Wouldn't rule out some
minor flooding that would likely be highly localized through this
afternoon.  Also, gusty winds with some storms could briefly cause
winds to be around the 40mph range with heating this afternoon
creating the typical inverted-V atmospheric profile across the area.

As conditions trend dry going through the day on Monday, the heat
will be allowed to return with clearing conditions, plenty of
insolation and building heights over the area with the upper ridge
expanding.  This should lead to several days of dangerous heat index
values and won't rule out the possible need for multi-day heat
advisories or a possible heat warning due to the prolonged nature of
the dangerous heat.  Will continue to refine the timeframe
encompassing the stretch of heat related weather.  Bottom line and
forecast highlights are anticipated to be heat for the foreseeable
future until a meaningful pattern change can take place.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 519 AM CDT Sun Jul 25 2021

A line of showers and storms is developing north of the terminals
and should continue to fill in over the next couple of hours and
then move south gradually through the day. Cigs should lower
within the areas of heavier rain and embedded storms. Otherwise
could maintain VFR levels. Have not gone with any MVFR mention at
this time as the expectation is that MVFR cig/vis would be brief.
Could also see some gusty winds with storms into the afternoon.
Otherwise an easterly component under 10kts should be common.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Drake
AVIATION...Drake
Hazardous weather outlook, Jul 25, 2:04 AM CST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
304 AM CDT Sun Jul 25 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-260815-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
304 AM CDT Sun Jul 25 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Mainly non-severe thunderstorms will be possible across much of
the area from early this morning through the afternoon. Heavy rain
and non-severe wind gusts are the most likely impacts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerous heat is possible in the middle and later portions of
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jul 25, 6:49 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
749 AM CDT Sun Jul 25 2021

KSZ008-251315-
Republic-
749 AM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN REPUBLIC COUNTY UNTIL 815
AM CDT...

At 748 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cuba, moving southeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Belleville, Cuba, Munden and Agenda.

LAT...LON 3984 9737 3965 9737 3965 9749 3984 9773
      3999 9761
TIME...MOT...LOC 1248Z 316DEG 19KT 3980 9748

Gargan

The radar

The Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 13:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cloud

When
July 25, 7:03 AM CST to 7:04 AM CST
Where
Cloud County, 0.69 mi S of (Cnk)blosser Apt Con
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.540, -97.650

Kcnk asos reported 58 mph wind with thunderstorm outflow.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972579.